I have a question for a doctor or anyone who has seen this or had a client experience retaining water and swelling in the legs of their bulimic patients. I am fighting through recovery of nine years of bulimia. There is a wall that I have not been able to break through out of fear. Let me explain. When I ceased to purge and started eating more balanced and regular my face swells but is almost all the way back to normal within 14 days. Here is the wall: About three weeks into abstinence from purging my legs start to swell. It starts above my knee, I swell and retain massive fluid. It gets worse and worse and throbs and travels down to my ankles. I can’t even recognize my legs and ankles and it scares me and it is painful. I have a hard time walking. I always end up binging and purging and within a couple of days my legs are back to normal and I get stuck in the fear trap of having to go through it all over again. I tried so hard to stick it through this time and went to the doctor. She took extensive blood to see if something was out of whack and I had a Venus doppler ultrasound to make sure I did not have a blood clot. Everything came back normal. That is good, I guess. But I want to know what this is and, in order to breakthrough, I want to know that it will eventually go away. Thoughts? Advice? Help? Encouragement? Have you heard of this with anyone else?
The edema when coming off the Binge/Purge cycle is very common. It is good that there has been an evaluation for blood flow issues. The kidneys respond to chronic dehydration (induced by purging) by trying to hang on to all fluid. Hormones secreted by the kidney cause this.
Allow this to resolve spontaneously. I know this is so triggering. When the edema or swelling occurs, it causes such body image issues that the natural response is to purge. That only makes things worse. The way through it is to stay hydrated by drinking adequate water, moderate activity, such as walking to help push the fluid back into the blood stream, and avoiding laxatives, diuretics, or purging which will only make things worse.
I hope this helps.
Brenda K. Woods, MD, FAAFP